2 days after injections, 2 around each corner of eye and 1 under eye, the corner of my mouth that widens the smile won't widen causing the shape to be very asymetrical. I did not think that was possible if you only did botox around eyes.
Can the Botox I Got Around my Eyes Have Caused the Corner of 1 Side of my Mouth to Droop?
Doctor Answers (6)
Botox around and under the eye can affect the smile muscles
If an injection site of Botox, especially if using the larger volume to mix (same units but larger volume of dilution needs more volume of liquid injected) can affect the levator smile muscle near the cheek bone. Fortunately this unequal result should resolve when the botox wears off but if it is too asymmetric, some doctors would purposely try to relax the smile muscle of the other side. There is a risk that the new side may result in an even more depressed shape of the corner of the mouth and there would be a chasing game from one side to the next. often it is best to let it wear off without causing more harm.
Web reference: http://www.thenyac.com/botox/index.html
Smile asymmetry after Botox only around eyes: it can happen.
There are at least two muscles involved in smiling that surprisingly reach high enough up into the cheek region by the eye to potentially be affected by Botox or Dysport: the levator labii superioris and the zygomaticus minor, both of which relate to the outer corner of the smile being raised. If the injection has a large enough dose, or goes deep enough to spread to these muscles, it's possible that smiling could be affected. Luckily, as with any neuromodulating injections, the effects should eventually wear off completely within 3 to 4 months. Also helpful to note is that after an initial peak of effectiveness, sometimes the muscle weakening softens enough that any unwanted effects may be less noticeable after a month or so.
Web reference: http://www.ArtofDermatology.com
Facial Asymmetry After Botox
While it is rare to have changes with the oral area after Botox around the eyes, it can occur. In rare instances, the Botox can be injected very close to a few of the muscles that help elevate the corners of the mouth itself. At other times, the Botox may diffuse and migrate into those muscles, even if the injections were not directly into them. At this point, there is not much that you can do except to allow the Botox to wear off. At that point, you then need to be careful with repeat injections, and make sure that you are being injected by a board certified surgeon. I hope this helps.
You might also like...
Botox Can Cause Unwanted Drooping- Even to Places Far Away From the Injection
Two of the muscles that lift the corners of the mouth originate underneath the eyes .It is possible that the Botox was injected into one of those muscles, causing your smile to be asymmetric. These muscles are fairly deep, and this really underscores how important depth is when injecting Botox. The Orbicularis Muscle (which is the muscle the injector was looking for when injecting around your eyes) is located right underneath the skin, requiring a very superficial injection. It sounds like the Botox ended up too deep and affected one of these muscles instead. The good news is that this effect is not permanent and will be better in about a month and should be gone in 3-4 months.
First, don't have further treatment with this injector.
It is important to understand that this is an unusual though foreseeable, and in my opinion, a completely avoidable problem. This will eventually wear off. The bad news is that people who develop this complication often have feelings of depression that seem out of proportion with the facial weakness. I personal think this has to do with the dysphoric feelings that occur when BOTOX interferes with normal facial expression. Because it takes a particularly aggressive lower eyelid treatment to create this type of problem. Because there are so many options for treating physicians, I encourage you to find an alternative to the doctor who just treated you.
Placement of botox is important
My first advice would be to retun to your injector so you can be fully evaluated. The placement of Botox injections too low at the corners of eyes can affect the muscles that elevate the corners of the mouth. The botox could have also diffused to this muscle. This may be the cause of your asymetry and it should return to normal in about 3 months when the effects of Botox wear off. Although less likely, there are other conditions that can cause asymetry, so make sure you follow up with your provider.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.